W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Catalog Number |
1DLMCP04 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Code |
Unspecified Infection (1930)
| Date of Event |
02/04/2013
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant #1 and #2 preoperative complaints: (b)(6) 2012: (b)(6) hospital.Dr.(b)(6); dr.(b)(6).Emergency department visit.Three-day history of diffuse abdominal pain associated with nausea.Prior abdominal surgery.Medical history: prior abdominal pain, diabetes mellitus, peptic ulcer disease, abdominal hernia.Surgical history: abdominal surgery for bleeding ulcer.Social: negative smoking.Abdomen: large anterior surgical scar, diffuse tenderness in abdomen, palpable large ventral hernia.Placed in observation status 2010 for abdominal pain, seen (b)(6) 2011 for abdominal pain.Ct reveals incarcerated hernia, heme positive stools.Impression: incarcerated abdominal wall hernia, uncontrolled diabetes mellitus, abdominal pain.Plan: intravenous fluids, pain management, admit to regular floor.(b)(6) 2012: (b)(6) hospital.(b)(6).Radiology ¿ ct abdomen/pelvis.Large ventral abdominal wall hernia containing large and small bowel loops.There is mildly dilated, thick-walled small bowel loop in the inferior aspect of ventral hernia possibly representing an incarcerated hernia.Colonic diverticulosis.7 mm calculus right side or urinary bladder.Impression: abnormal.(b)(6) 2012: (b)(6) hospital.(b)(6), md.Consultation.Cardiology.Diffuse abdominal pain; preop for incarcerated abdominal hernia surgery.Positive smoking.Abdomen: distended, surgical scar noted.Hernia noted on right side with abdominal distention.History of cardiac arrest during surgery 10 years ago, possibly because of severe anemia at that time, an active bleed.Impression/plan: no workup done recently; no further workup needed since surgery is an emergency.(b)(6) 2012: (b)(6) hospital.(b)(6), md.Consultation.Gastroenterology.History of bleeding peptic ulcer; surgery many years ago.Either during or after that, he had 2 episodes of cpr.Has chronic ventral hernia; now complaining of pain.Abdomen: soft, large supraumbilical ventral hernia, nonreducible, somewhat tender.Bowel sounds present.Abdomen: soft, large supraumbilical ventral hernia, nonreducible, somewhat tender.Liver biopsy in 2004.Impression: incarcerated ventral hernia in a gentleman with history of peptic ulcer disease, status post gastric surgery for bleeding ulcer with history suggestive of hepatitis c treatment with stool occult blood positive and normal hemoglobin and hematocrit.Plan: discuss with dr.Henson.Cat scan shows hernia has small and large bowel components, and since the hernia is nonreducible and tender, prepping and doing colonoscopy will be significantly high risk.If there is concern about upper gi tract, gentle esophagogastroduodenoscopy can be done to visualize the upper gi tract.(b)(6) 2012: (b)(6) hospital.(b)(6), md.History and physical.Admitted with complaint of abdominal pain and history of ventral hernia.Abdominal surgery in 2003.Came with abdominal pain, which increased in intensity; no nausea or vomiting, had frequent bowel movement, but today, no more bowel movement.Patient is nothing by mouth.Stated he had cardiac arrest when he had ventral hernia in 2003.Smoker: few cigarettes a day for many years.Has past medical history of diabetes, hypertension, abdominal hernia, hepatitis c, gastroesophageal reflux disease and peptic ulcer disease.Medications: sugar pills, nexium.Abdomen: distended, a lot of scars, generalized tenderness mainly in the mid of abdomen, bowel sounds hypoactive.Ct scan showed possible incarcerated ventral hernia and large ventral hernia.Glucose 338.Impression: incarcerated ventral hernia; seen by surgeon and plans to do surgery.Seen by gastroenterology because of occult blood positive.Do not think it is recommended to do anything for now.Cleared by cardiologist for surgery.Will keep nothing by mouth and put proton pump inhibitors and intravenous fluids will be given.For diabetes, will put on sliding scale coverage.(b)(6) 2012: (b)(6) healthcare system.[signature illegible].Anesthesia record.Weight: 90 kg.Asa: iii.History/exam: diabetes mellitus, chronic obstructive pulmonary disease, obesity.Implant #1 and #2 procedure: exploratory laparotomy.Lysis of adhesions.Reduction of multiple abdominal wall hernias.Repair of abdominal wall hernia with large piece of dualmesh.Insertion of triple lumen catheter.Implant: gore® dualmesh® plus biomaterial, 1dlmcp08/(b)(6), 26cm x 34cm x 1mm thick, oval.Implant: gore® dualmesh® plus biomaterial, 1dlmcp04/(b)(6), 15cm x 19cm x 1mm thick, oval] implant #1 and #2 procedure date: (b)(6) 2012 (hospitalization dates october 20-november 01, 2012) (b)(6) 2012: (b)(6) hospital.(b)(6), md.Operative report.Assistant#1: (b)(6), md.Pre and postoperative diagnosis: incarcerated large incisional abdominal wall hernia.Anesthesia: general.Wound classification: not provided.Description of procedure: ¿the patient was brought to the operating room and placed on the operative table in the supine position.Bilateral compression boots were placed on the lower extremities and activated prior to induction of anesthesia.The patient was then placed under general anesthesia via endotracheal intubation.A foley catheter and nasogastric tube were inserted and then the abdomen prepped and draped in the usual sterile fashion.The previous midline skin and scar was excised and carried down through skin and subcutaneous tissue with a mini spatula.There was barely any subcutaneous tissue and the abdominal cavity was entered.We then opened the entire abdominal incision and gained access to the abdominal cavity, all the incarcerated hernias were reduced back into the abdominal cavity.At this time, it was decided to place a large piece of dualmesh over the entire abdominal wall, laying underneath the fascia, securing it in place with some interrupted #0 prolene and nylon stitches that were through and through the skin and then using the hernia tack it to tack the rest of the edges down.With the mesh in place, the midline was then reapproximated with a running #1 prolene stitch and the skin with a skin stapler.A sterile dressing and abdominal binder were applied.At the end of the procedure, a left subclavian triple-lumen catheter was inserted for iv access with good blood return and a chest x-ray showed the line in good position with no pneumothorax.Blood loss through the procedure was about 50 ml.He tolerated the procedure well.It was decided to keep the patient intubated, so he would not push against the repair and to have better control immediately postoperatively; so, he was kept intubated and returned to the recovery room and from there to the intensive care unit in stable condition.¿ (b)(6) 2012: (b)(6) healthcare system.Implant record.Manufacturer: gore®.Catalog/model #: 1dlmcp08.Serial/lot #: (b)(6).Description: dual mesh® plus (26.0 cm x 34.0 cm x 1.0 mm).Expiration date: 08/31/2014.Manufacturer: gore®.Catalog/model #: 1dlmcp04.Serial/lot #: (b)(6).Description: dual mesh® plus (15 x 19 x1.0).Expiration date: 01/31/2015.The records confirm two gore® dualmesh® plus biomaterial (1dlmcp08/(b)(6)) and (1dlmcp04/(b)(6)) were implanted during the procedure.(b)(6) 2012: (b)(6) hospital.(b)(6), md.Consultation.Infectious diseases.Underwent exploratory laparotomy with lysis of adhesions and repair of abdominal wall hernia with large mesh.Currently with respiratory failure on ventilator.Found with fever and started on intravenous antibiotics.Infectious disease consulted for evaluation/management of possible sepsis.Medications: intravenous zosyn and flagyl, novolog insulin, protonix.Temperature maximum 100.On ventilator, intubated and sedated.Nasogastric tube for suction, total parenteral nutrition.Abdomen: clean abdominal wound, bowel sounds positive.Blood glucose running in 200-350 range.Urine culture negative, two sets of blood culture negative.Impression/plan: admitted with an incarcerated abdominal hernia and underwent exploratory laparotomy with lysis of adhesions and repair abdominal wall hernia with large mesh.Still on ventilator for respiratory failure.He has fever, possible sepsis, possible intra-abdominal source of infection.Recommend to continue intravenous zosyn and flagyl.Labs will be monitored closely, chest x-ray will be repeated.Regarding the management of diabetes, i will continue novolog insulin coverage every 4 hours for blood glucose above 150.Will adjust antibiotics and diabetes regimen as indicated.(b)(6) 2012: (b)(6) hospital.(b)(6), md.Discharge summary.Chief complaint: abdominal pain and history of ventral hernia.History of present illness: 57-year-old with past medical history significant for abdominal surgery in 2003; came with abdominal pain that started a few days ago and increased in intensity.No nausea or vomiting.Ct scan showed incarcerated ventral hernia in the emergency room and positive occult blood.Admitted with incarcerated ventral hernia.Surgical consult and gastroenterology consult ordered because of occult blood/recurrent abdominal pain.Hernia not reducible and tender.Underwent surgery; intubated after surgery.Developed fever; put on zosyn and flagyl.Infectious diseases consult ordered and electrolyte disturbance corrected.After that, extubated and nasogastric tube removed; temperature went down, white cells also went down and blood pressure not well-controlled.Medications were adjusted and after, was stable and discharged home.Final diagnoses: incisional ventral hernia, pneumonia, sepsis, septicemia, acute respiratory failure, postoperative infections, hypertension, diabetes mellitus, peripheral vascular disease, electrolyte disturbance.Explant #1 and #2 preoperative complaints (b)(6) 2013: (b)(6) healthcare system.(b)(6).History and physical.History of abdominal surgery for ulcer.(b)(6) 2012: hernia repair with dual mesh.Did well initially then developed seroma at suture site which was aspirated.Then developed abdominal distention; ct showed large intact fluid collection.Ct drainage; not improving.Abdomen: midline scar, percutaneous drain in place.Impression: infection, rejected mesh.Plan removal.Explant #1 and #2 procedure: excision of old mesh and reclosure of abdominal wall.Explant #1 and #2 date: (b)(6), 2013 (hospitalization [ni]) (b)(6) 2013: (b)(6) hospital.(b)(6), md.Operative report.Pre- and postoperative diagnosis: rejected infected intraabdominal dualmesh.Anesthesia: general.Description of procedure: ¿the patient was brought to the operating room and placed on the operative table in the supine position.Bilateral compression boots were placed on the lower extremities and activated prior to induction of anesthesia.The patient was then placed under general anesthesia via endotracheal intubation.The previously placed percutaneous drain was removed and then the abdomen prepped and draped in the usual sterile fashion.The midline skin incision scar was excised and then the subcutaneous tissue divided with the cautery.We got down to the previously closed fascial layer closed with a prolene, which was still intact.Once we opened the fascial layer, we got down to the mesh, which had purulent material there, which was cultured.We then removed the entire mesh mostly by placing traction on it and pulling it off the abdominal wall.Once the mesh was removed, the pseudo lining of the abdomen was debrided and irrigated.We reclosed using retention sutures and then again, closing the fascial layer with a running #1 prolene.Some widely spaced staples were used on the skin.A sterile dressing and abdominal binder were applied.No drains were left in place.Blood loss was minimal.The patient tolerated the procedure well and was returned to the recovery room in stable condition.¿ (b)(6) 2013: a pathology report detailing analysis of the device removed during the (b)(6) 2013 procedure was not provided.Relevant medical information: (b)(6) 2014 - (b)(6) 2014: (b)(6) healthcare system.Inpatient hospitalization.(b)(6) 2014: (b)(6) healthcare system.Bernard henson, md.History and physical.Recurrent incisional hernia abdominal wall with increase in size and discomfort.Plan hernia repair with biological mesh.Surgical history: incisional hernia with dualmesh, removal infected mesh.Abdomen: large incisional hernia.(b)(6) 2014: (b)(6) hospital.(b)(6), md.Operative report.Assistant #1: (b)(6), md.Procedure: repair of recurrent incisional hernia of the abdominal wall with biologic porcine mesh, both inlay and onlay layers.Pre- and postoperative diagnosis: recurrent incisional hernia of the abdominal wall.Anesthesia: general.Description of procedure: ¿the patient was brought to the operating room and placed on the operative table in the supine position.Bilateral compression boots were placed on the lower extremities and activated prior to induction of anesthesia.The patient was then placed under general anesthesia via endotracheal intubation and the abdomen prepped and draped in the usual sterile fashion.The previous upper midline skin scar was excised and then we dissected the multiple hernia sacs off the skin and subcutaneous tissue with the cautery, getting down to the fascia widely laterally, superiorly, and inferiorly to the midline.Once we had freed up these flaps, we then excised some of the excess sac and gained access to the abdominal cavity.Once inside the abdominal cavity, we took down some adhesions of the omentum and then placed a piece of biologic mesh inside the abdominal cavity and tacked it to the inner fascia wall using some interrupted 0-pds sutures.With this inner layer in place, we then closed up the midline sac and tissue primarily with a running # 1 prolene, covering up this layer of mesh.We then placed another piece of mesh widely around the entire anterior abdominal wall and sewed that in place to the fascia anteriorly again using the pds sutures.This layer of mesh was much more taut than the inner layer and laying quite nicely onto the fascial tissue.With the mesh in place, we also placed a jackson-pratt drain between the inner layer of mesh and the peritoneum and brought it out through a stab wound incision and then placed 2 other drains through stab wound incisions underneath the skin and subcutaneous tissue on top of the outer layer of mesh.At this point, there was no active bleeding noted.We then reapproximated the subcutaneous tissue with some interrupted vicryl and closed the skin with a skin stapler.The drains were sewn in place to the skin.A sterile dressing and abdominal binder were applied.Blood loss through the procedure was about 25 ml.He tolerated this procedure well, was extubated, and returned to the recovery room in stable condition.¿ (b)(6) 2014: (b)(6) healthcare system.Implant record.Xenmatrix surgical graft x 2.Manufacturer: bard.(b)(6) 2014: (b)(6) hospital.(b)(6), md.Discharge summary.Well-known to me from previous procedures.Had large incisional hernia repair in past where mesh got infected and had to be removed and he was left with a recurrent hernia.At this time, we are repairing the hernia with biologic mesh.Hospital course: taken to operating room on day of admission where the hernia repair was performed.Postoperatively, his hospital course was basically uneventful.Kept on intravenous antibiotics and monitored closely; once pain under control and in stable condition, he was discharged home for outpatient follow up.Final diagnosis: recurrent incisional hernia.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2012 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2013, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: infection, debridement, pain.Additional event specific information was not provided.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.This claim was withdrawn, and the alleged product complaint is no longer being pursued at this time.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.No further investigation is required at this time.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the device.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (¿g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (¿g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.